Science in China Series A: Mathematics

, Volume 48, Supplement 1, pp 1–31 | Cite as

Multiplier ideal sheaves in complex and algebraic geometry

  • Yum-Tong Siu


The application of the method of multiplier ideal sheaves to effective problems in algebraic geometry is briefly discussed. Then its application to the deformational invariance of plurigenera for general compact algebraic manifolds is presented and discussed. Finally its application to the conjecture of the finite generation of the canonical ring is explored, and the use of complex algebraic geometry in complex Neumann estimates is discussed.


algebraic geometry multiplier ideal sheaf effective problem invariance of plurigenera canonical ring minimal model complex Monge-Ampère equation complex Neumann estimate weakly pseudoconvex domain 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Nadel, A., Multiplier ideal sheaves and existence of Kähler-Einstein metrics of positive scalar curvature, Proc. Nat. Acad. Sci. U.S.A., 1989, 86: 7299–7300; Ann. of Math., 1990, 132: 549–596.MATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Demailly, J. -P., A numerical criterion for very ample line bundles, J. Diff. Geom., 1993, 37: 323–374.MATHMathSciNetGoogle Scholar
  3. 3.
    Kohn, J. J., Subellipticity of the\(\bar \partial \)-Neumann problem on pseudo-convex domains: sufficient conditions, Acta Math., 1979, 142: 79–122.MATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Fujita, T., On polarized manifolds whose adjoint bundles are not semipositive, in Proceedings of the 1985 Sendai Conference on Algebraic Geometry, Advanced Studies in Pure Mathematics, Vol. 10, Amsterdam: North-Holland, 1987, 167–178.Google Scholar
  5. 5.
    Reider, I., Vector bundles of rank 2 and linear systems on algebraic surfaces, Ann. of Math., 1988, 127: 309–316.CrossRefMathSciNetGoogle Scholar
  6. 6.
    Ein, L., Lazarsfeld, R., Global generation of pluricanonical and adjoint linear series on smooth projective threefolds, J. Amer. Math. Soc., 1993, 6: 875–903.MATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Fujita, T., Remarks on Ein-Lazarsfeld criterion of spannedness of adjoint bundles of polarized threefolds, preprint, 1993.Google Scholar
  8. 8.
    Kawamata, Y., On Fujita’s freeness conjecture for 3-folds and 4-folds, Math. Ann., 1997, 308: 491–505.MATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Angehrn, U., Siu, Y. -T., Effective freeness and point separation for adjoint bundles, Invent. Math., 1995, 122: 291–308.MATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Helmke, S., On Fujita’s conjecture, Duke Math. J., 1997, 88: 201–216.MATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Helmke, S., On global generation of adjoint linear systems, Math. Ann., 1999, 313: 635–652.MATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Heier, G., Effective freeness of adjoint line bundles, Doc. Math., 2002, 7: 31–42.MATHMathSciNetGoogle Scholar
  13. 13.
    Siu, Y. -T., Very ampleness part of Fujita’s conjecture and multiplier ideal sheaves of Kohn and Nadel, in Complex Analysis and Geometry (ed. McNeal, J. D.), Ohio State University Mathematical Research Institute Publications, Vol. 9, Berlin: Verlag Walter de Gruyter, 2001, 171–191.Google Scholar
  14. 14.
    Demailly, J. -P., L2 vanishing theorems for positive line bundles and adjunction theory, in Transcendental Methods in Algebraic Geometry (Cetraro, 1994), Lecture Notes in Math., Vol. 1646, Berlin: Springer, 1996, 1–97.Google Scholar
  15. 15.
    Demailly, J. -P., Effective bounds for very ample line bundles, Invent. Math., 1996, 124(1-3): 243–261.MATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Ein, L., Lazarsfeld, R., Nakamaye, M., Zero-estimates, intersection theory, and a theorem of Demailly, in Higher-Dimensional Complex Varieties, Trento, 1994, 183–207.Google Scholar
  17. 17.
    Siu, Y. -T., Very ampleness criterion of double adjoints of ample line bundles, in Modern Methods in Complex Analysis (Princeton, NJ, 1992), Ann. of Math. Stud., 137, Princeton: Princeton Univ. Press, 1995, 291–318.Google Scholar
  18. 18.
    Siu, Y. -T., The Fujita conjecture and the extension theorem of Ohsawa-Takegoshi, in Geometric Complex Analysis (eds. Junjiro Noguchi et al), Singapore: World Scientific, 1996, 577–592.Google Scholar
  19. 19.
    Siu, Y. -T., Effective very ampleness, Invent. Math., 1996, 124: 563–571.MATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Siu, Y. -T., A new bound for the effective Matsusaka big theorem, Houston J. Math., 2002, 28(Issue for 90th Birthday of S. S. Chern): 389–409.MATHMathSciNetGoogle Scholar
  21. 21.
    Siu, Y. -T., An effective Matsusaka big theorem, Ann. Inst. Fourier (Grenoble), 1993, 43: 1387–1405.MATHMathSciNetGoogle Scholar
  22. 22.
    Fernndez del Busto, G., Matsusaka-type theorem on surfaces, J. Alg. Geom., 1996, 5: 513–520.Google Scholar
  23. 23.
    Hironaka, H., Resolution of singularities of an algebraic variety over a field of characteristic zero, I, II, Ann. of Math., 1964, 79: 109–203; 205–326.CrossRefMathSciNetGoogle Scholar
  24. 24.
    Kawamata, Y., Pluricanonical systems on minimal algebraic varieties, Invent. Math., 1985, 79: 567–588.MATHCrossRefMathSciNetGoogle Scholar
  25. 25.
    Mori, S., Flip theorem and the existence of minimal models for 3-folds, J. Amer. Math. Soc., 1988, 1: 117–253.MATHCrossRefMathSciNetGoogle Scholar
  26. 26.
    Nakayama, N., Invariance of the plurigenera of algebraic varieties under minimal model conjectures, Topology, 1986, 25: 237–251.MATHCrossRefMathSciNetGoogle Scholar
  27. 27.
    Kawamata, Y., A generalization of the Kodaira-Ramanujam’s vanishing theorem, Math. Ann., 1982, 261: 43–46.MATHCrossRefMathSciNetGoogle Scholar
  28. 28.
    Viehweg, E., Vanishing theorems, J. Reine Angew. Math., 1982, 335: 1–8.MATHMathSciNetGoogle Scholar
  29. 29.
    Levine, M., Pluri-canonical divisors on Kähler manifolds, Invent. Math., 1983, 74: 293–303.CrossRefMathSciNetGoogle Scholar
  30. 30.
    Levine, M., Pluri-canonical divisors on Kähler manifolds, II, Duke Math. J., 1985, 52(1): 61–65.MATHCrossRefMathSciNetGoogle Scholar
  31. 31.
    Siu, Y. -T., Invariance of plurigenera, Invent. Math., 1998, 134: 661–673.MATHCrossRefMathSciNetGoogle Scholar
  32. 32.
    Siu, Y. -T., Extension of twisted pluricanonical sections with plurisubharmonic weight and in- variance of semipositively twisted plurigenera for manifolds not necessarily of general type, in Complex Geometry (Collection of Papers Dedicated to Hans Grauert) (eds. Bauer, I. et al), Berlin: Springer, 2002, 223–277 holomorphic functions, Math. Zeitschr., 1987, 195: 197–204.Google Scholar
  33. 34.
    Siu, Y. -T., Invariance of plurigenera and torsion-freeness of direct image sheaves of pluricanon- ical bundles, in Finite or Infinite Dimensional Complex Analysis and Applications (Proceedings of the 9th International Conference on Finite or Infinite Dimensional Complex Analysis and Applications, Hanoi, 2001) (eds. Le Hung Son, Tutschke, W., Yang, C. C.), Dordrecht: Kluwer Academic Publishers, 2003, 45–84.Google Scholar
  34. 35.
    Skoda, H., Application des techniquesL á la thëorie des ideaux d’un algèbre de fonctions holomorphes avec poids, Ann. Sci. Ec. Norm. Sup., 1972, 5: 548–580.MathSciNetGoogle Scholar
  35. 36.
    Siu, Y -T., Analyticity of sets associated to Lelong numbers and the extension of closed positive currents, Invent. Math., 1974, 27: 53–156.MATHCrossRefMathSciNetGoogle Scholar
  36. 37.
    Bedford, E., Taylor, B. A., The Dirichlet problem for a complex Monge-Ampère equation, Invent. Math., 1976, 37: 1–44.MATHCrossRefMathSciNetGoogle Scholar
  37. 38.
    Yau, S. -T., On the Ricci curvature of a compact Kä hier manifold and the complex Monge-Ampère equation, I, Comm. Pure Appl. Math., 1978, 31: 339–411.MATHCrossRefMathSciNetGoogle Scholar
  38. 39.
    D’Angelo, J., Real hypersurfaces, orders of contact, and applications, Ann. of Math., 1982, 115: 615–637.CrossRefMathSciNetGoogle Scholar
  39. 40.
    D’Angelo, J., Kohn, J. J., Subelliptic estimates and finite type, in Several Complex Variables (Berkeley, CA, 1995-1996), Math. Sci. Res. Inst. Publ., 37, Cambridge: Cambridge Univ. Press, 1999, 199–232.Google Scholar
  40. 41.
    Diederich, K., Fornaess, J. E., Pseudoconvex domains with real-analytic boundary, Ann. Math., 1978, 107: 371–384.CrossRefMathSciNetGoogle Scholar
  41. 42.
    Catlin, D., Necessary conditions for the subellipticity of the\(\bar \partial \)-Neumann problem, Ann. of Math., 1983, 117: 147–171.CrossRefMathSciNetGoogle Scholar
  42. 43.
    Catlin, D., Boundary invariants of pseudoconvex domains, Ann. of Math., 1984, 120: 529–586.CrossRefMathSciNetGoogle Scholar
  43. 44.
    Catlin, D., Subelliptic estimates for the\(\bar \partial \)-Neumann problem on pseudoconvex domains, Ann. of Math., 1987, 126: 131–191.CrossRefMathSciNetGoogle Scholar
  44. 45.
    Aroca, J. M., Hironaka, H., Vicente, J. L., The Theory of the Maximal Contact, Memorias de Matemtica del Instituto “Jorge Juan”, No. 29. Instituto “Jorge Juan” de Matemáticas, Consejo Superior de Investigaciones Cientificas, Madrid, 1975.Google Scholar
  45. 46.
    Hironaka, H., Bimeromorphic smoothing of a complex-analytic space, Acta Math. Vietnam, 1977, 2: 103–168.MATHMathSciNetGoogle Scholar
  46. 47.
    Galligo, A., A propos du théorème de préparation de Weierstrass, in Fonctions de plusieurs variables complexes (Sém. François Norguet, octobre 1970-décembre 1973, à la mémoire d’AndréMartineau), Lecture Notes in Math., Vol. 409, Berlin: Springer, 1974, 543–579.Google Scholar
  47. 48.
    Grauert, H., Über die Deformation isolierter Singularitäten analytischer Mengen, Invent. Math., 1972, 15: 171–198.MATHCrossRefMathSciNetGoogle Scholar
  48. 49.
    Kohn, J. J., Boundary behavior of\(\bar \partial \) on weakly pseudo-convex manifolds of dimension two, Collection of Articles Dedicated to S. S. Chern and D. C. Spencer on Their Sixtieth Birthdays, J. Diff. Geom., 1972, 6: 523–542.MATHMathSciNetGoogle Scholar
  49. 50.
    Hörmander, L., Hypoelliptic second order differential equations, Acta Math., 1967, 119: 147–171.MATHCrossRefMathSciNetGoogle Scholar
  50. 51.
    Kohn, J. J., Hypoellipticity and loss of derivatives, Ann. of Math., to appear.Google Scholar

Copyright information

© Science in China Press 2005

Authors and Affiliations

  1. 1.Department of MathematicsHarvard UniversityCambridgeUSA

Personalised recommendations